Alert archive / West Virginia / Frost Advisories in 2016
Frost Advisory 8, NWS Charleston, WV
NWS Charleston, WV issued this frost advisory at Oct 24, 2016, 1:16 PM EDT for 12 counties in West Virginia; 6 counties in Ohio. It took effect at Oct 25, 2016, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2016, 1:16 PM EDT (17:16 UTC)
- In effect from
- Oct 25, 2016, 3:00 AM EDT
- Expired
- Oct 25, 2016, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
Counties Athens County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Jackson County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309 WWUS71 KRLX 241716 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 116 PM EDT MON OCT 24 2016 OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-250130- /O.NEW.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/ PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD- PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY... PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY... SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE... HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE 116 PM EDT MON OCT 24 2016 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY. * TEMPERATURES...IN THE MID 30S, PARTICULARLY AWAY FROM RIVERS AND URBAN AREAS. SOME OF THE SHELTERED HOLLOWS MAY DROP INTO THE LOWER 30S. * TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM. * IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
928 WWUS71 KRLX 250134 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 934 PM EDT MON OCT 24 2016 ...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS... OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-250945- /O.CON.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/ PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD- PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY... PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY... SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE... HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE 934 PM EDT MON OCT 24 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... * TEMPERATURES...IN THE MID 30S... PARTICULARLY AWAY FROM RIVERS AND URBAN AREAS. SOME OF THE SHELTERED HOLLOWS MAY DROP INTO THE LOWER 30S. * TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM. * IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ TRM
535 WWUS71 KRLX 250539 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 139 AM EDT TUE OCT 25 2016 ...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS... OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-251300- /O.CON.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/ PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD- PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY... PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY... SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE... HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE 139 AM EDT TUE OCT 25 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE UPPER 30S. * TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM. * IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:10 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 24, 11:10 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1110 AM EDT Mon Oct 24 2016 .SYNOPSIS... Cold front crossing during the early morning, with gusty winds in the mountains and maybe an isolated shower. High pressure mid week. An organized system crosses late in the week. && .NEAR TERM /THROUGH TONIGHT/... As of 11 AM Monday... Cold front making its way thru the mountains with little fanfare other than a band of stratus. Quite a bit of post frontal stratocu noted across northeast OH and southern PA will overspread portions of southeast OH and northern West Virginia this afternoon on a gusty northwest wind. Further south where better mixing will occur, allowed a boost in temperatures early this afternoon where sunshine will be more abundant. Still figuring out best places for frost overnight and will be fine tuning afternoon dewpoints, which will be a key component for frost potential. As of 315 AM Monday... Cold front currently just north of West Virginia across Southern PA. Although this front does not have much in the way of precipitation it is producing decent winds out ahead of it in the mountains. Have seen gusts this morning of 40 to 45 mph and this will likely last about another 3 to 4 hours. Then winds will decrease at daybreak as low level jet moves to our east. There may be a few gusts at the higher elevations that meet advisory criteria, but due to the isolated coverage and minimal impacts the winds would have in those areas, I decided to hold off on a wind advisory this morning. It is also possible that we may see an isolated shower with upslope northwest flow through early this afternoon with the front. The front exits by this afternoon with high pressure moving in. Skies will clear and with ridge building overhead and we should see winds decouple overnight in the valleys. This will make for good radiational cooling and frost will be possible overnight in sheltered valleys. Still not sure however if we will fog out first, so will hold off on issuing any frost headlines at this time, but one may be needed with the afternoon forecast package. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 324 AM Monday... High pressure builds overhead Monday night, when mostly clear skies and cold temperatures will allow for frost possible across the forecast area. Additional frost will be possible Tuesday night. It is possible we could even see some freezing fog in some of the sheltered mountain valleys. Winds will be around 5 mph from the north northwest. Most sections will see clearing through the day. A low pressure system move over the OH Valley and WV Thursday morning. Likely PoPs across the north and high chance across the rest of the area. PoPs gradually diminish Thursday night into Friday. Went closer to the blend of models for temperatures through the period. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 323 AM Monday... High pressure takes control once again on Friday with dry conditions. Another low pressure system drives a cold front to the region by Sunday morning. Coded likely PoPs mainly north and Northeast mountains and high chance for the rest of the areal. Used a blend of models ensembles for temperatures and dewpoints through the period. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... As of 625 AM Monday... Low Level Wind Shear conditions continue to decrease and have left it out of the 12Z TAFs. Cold front will cross the region this afternoon. The front could also bring borderline MVFR ceilings across northern terminals. Conditions will improve to mostly clear skies just about everywhere by this evening as high pressure builds overhead. This will make for predominantly clear skies tonight and with most areas decoupling, we could see valley fog develop during the early morning hours tomorrow. For now I brought in IFR conditions only at EKN, but IFR to MVFR fog occur throughout valley locations. At this time, I am still not confident enough to bring IFR conditions at any other locations, but hint at it with MVFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: High today, Medium tonight with fog possible. ALTERNATE SCENARIOS: MVFR ceilings with the front are possible today at northern sites. Still not certain on timing or coverage of fog tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M L M H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY L L L L H H H H H H M M PKB CONSISTENCY L L M M H H H H H H M M CKB CONSISTENCY M M M M H H H H H H M M AFTER 12Z TUESDAY... IFR in valley fog possible Tuesday and Wednesday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...MPK/30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...MPK
Hazardous weather outlook, Oct 24, 3:24 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 324 AM EDT MON OCT 24 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 324 AM EDT MON OCT 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. OVERNIGHT TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID 30S TONIGHT. FROST ADVISORIES MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OVERNIGHT TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID 30S AGAIN ON TUESDAY NIGHT. FROST ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in West Virginia, 2016Frost Advisories in Ohio, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.